SciELO - Scientific Electronic Library Online

 
vol.105 número7Hepatotoxicidad por productos de herboristeríaEsplenosis perihepática simulando una lesión focal hepática en un paciente con hepatitis crónica C índice de autoresíndice de materiabúsqueda de artículos
Home Pagelista alfabética de revistas  

Servicios Personalizados

Revista

Articulo

Indicadores

Links relacionados

  • En proceso de indezaciónCitado por Google
  • No hay articulos similaresSimilares en SciELO
  • En proceso de indezaciónSimilares en Google

Compartir


Revista Española de Enfermedades Digestivas

versión impresa ISSN 1130-0108

Rev. esp. enferm. dig. vol.105 no.7 Madrid ago. 2013

http://dx.doi.org/10.4321/S1130-01082013000700012 

LETTERS TO THE EDITOR

 

Aloe vera: Not always so beneficial in patients with chronic liver disease

Aloe vera: no siempre tan beneficioso en pacientes con hepatopatía crónica

 

 


Key words: Hepatoxicity. Aloe vera.

Palabras clave: Hepatotoxicidad. Aloe vera.


 

 

Dear Editor,

In the reviewed literature, Aloe vera is presented as a detoxifying product used in natural medicine and recommendable for people with liver disease (1). However, hepatotoxicity due to Aloe vera has also been described. We present a case of hepatotoxicity in a patient with cirrhosis of the liver.

 

Case report

A 49-year-old man in follow-up due to chronic liver disease caused by the hepatitis C virus (HCV). The patient had rejected antiviral treatment and was in a state of compensated cirrhosis.

He was admitted to our service due to jaundice and right hypochondrium pain lasting three days. The patient did not mention dietary or alcoholic transgression or the ingestion of drugs except drinkable Aloe vera with 99.7 % purity. He been taking 150 mL daily for 10 days (it had been recommended for its liver-protective effect).

Physical examination: jaundice, no ascites in the abdomen, pain in right hypochondrium. The analysis showed AST 125 U/L (normal < 37 U/L), ALT (alanine aminotranferase) 93 U/L (normal < 41 U/L), ALP (alkaline phosphatise) 421 U/L (normal < 300 U/L), total bilirubin 21 mg/dL (direct bilirubin 19.3 mg/dL). Normal coagulation. Ceruloplasmin, alpha-1 antitrypsin, cryoglobulins and alpha-fetoproteins normal, auto-antibodies negative, Ig M anti HAV (hepatitis A virus), HBs Ag (hepatitis B surface antigen) negative, RNA HCV quantification 4,958 IU/mL.

The abdominal ultrasound and MR cholangiogram showed findings associated with chronic liver disease with intra-, extrahepatic bile duct and pancreatic conduit with no alterations.

A liver biopsy was performed (Fig. 1): "Compatible with chronic hepatitis due to HCV and signs of cholestasis".

 

 

Discussion

The diagnosis was supported by the biopsy showing cholestasis and the patient responding to suppression of the toxin.

In general, liver damage can be hepatocellular, cholestatic or mixed, depending on the value in the ratio (R) (ALT/LSN)/FA/LSN) (2). In cholestatic damage R ≤ 2 and in our patient (R) it was 1.62. Causality was assessed using the Roussel Uclaf Causality Assessment Method (RUCAM) (3) with a score of 8, meaning that the Aloe vera is the "probable" cause.

There are around 400 species of Aloe, the most frequently used in phytomedicine being Aloe vera (Aloe barbadensis miller). It is said to have anti-inflammatory, liver protective, anti-carcinogenic and laxative properties. It can be administered topically or orally. It contains alkaloids that can induce the blockage of hepatic enzymes such as cytochrome P450 and certain compounds that can interact with the human autoimmune system; this has been used to explain its possible anti-tumour and detoxifying actions and its potential hepatic protector effect.

In recent years, several cases of hepatotoxicity due to Aloe vera have been published (4-9) but, as occurs with other alternative medicine products, no studies have been performed on its pharmacokinetics and toxicity. In most of these cases, the mechanism of hepatic lesion was idiosyncratic and the histology shows an inflammatory infiltrate with eosinophils in the porta hepatis.

To date, no cases of hepatotoxicity due to Aloe vera have been described in Spain (10), or in patients with chronic liver disease. Patients with chronic liver disease occasionally turn to alternative medicine and they should be warned that this is not free of risk.

 

Paola Vázquez-Fernández1, Ana Garayoa-Roca1, Ramón Añón-Rodríguez1,
María Cabezas-Macián2, Miguel Ángel Serra-Desfilis1 and Francisco Mora-Miguel1

Departments of 1Digestive Diseases and 2Pathology.
Hospital Clínico Universitario de Valencia. Universidad de Valencia. Valencia, Spain

 

References

1. Vogler BK, Ernst E. Aloe vera: A systematic review of its clinical effectiveness. Br J Gen Pract 1999;49:823-8.         [ Links ]

2. Bénichou C. Criteria of drug-induced liver disorders. Report of an International Consensus Meeting. J Hepatol 1990;11:272-6.         [ Links ]

3. Rabe C, Musch A, Schirmacher P, Kruis W, Hoffmann R. Acute hepatitis induced by an aloe vera preparation: A case report. World J Gastroenterol 2005;11:303-4.         [ Links ]

4. Yang HN, Kim DJ, Kim YM, Kim BH, Sohn KM, Choi MJ, et al. Aloe-induced toxic hepatitis. J Korean Med Sci 2010;25:492-5.         [ Links ]

5. Kanat O, Ozet A, Ataergin S. Aloe vera-induced acute toxic hepatitis in a healthy young man. Eur J Intern Med 2006;17:589.         [ Links ]

6. Bottenberg MM, Wall GC, Harvey RL, Habib S. Oral aloe vera-induced hepatitis. Ann Pharmacother 2007;41:1740-3.         [ Links ]

7. Schoepfer AM, Engel A, Fattinger K, Marbet UA, Criblez D, Reichen J, et al. Herbal does not mean innocuous: Ten cases of severe hepatotoxicity associated with dietary supplements from herbalife products. J Hepatol 2007;47:521-6.         [ Links ]

8. Bottenberg MM, Wall GC, Harvey RL, Habib S. Oral Aloe vera-induced hepatitis. Ann Pharmacother 2007;41:1740-3.         [ Links ]

9. Curciarello J, De Ortúzar S, Borzi S, Bosia D. Hepatitis aguda grave asociada al consumo de Aloe vera. Gastroenterol Hepatol 2008; 31:436-8.         [ Links ]

10. García-Cortés M, Borraz Y, Lucena M I, Peláez G, Salmerón J, Diago M, et al. Liver injury induced by "natural remedies": An analysis of cases submitted to the Spanish liver toxicity registry". Rev Esp Enferm Dig 2008;100:688-95.         [ Links ]

Creative Commons License Todo el contenido de esta revista, excepto dónde está identificado, está bajo una Licencia Creative Commons